Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 159, NWS State College, PA

August 19, 2017Juniata County, Mifflin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 6:02 PM EDT for Juniata County, Mifflin County, Pennsylvania. It was in force for 88 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 6:02 PM EDT (22:02 UTC)
Expired
Aug 19, 2017, 7:30 PM EDT
In force
88 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Juniata County, PA, Mifflin County, PA

The radar

The State College radar (KCCX), 58 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:30 PM EDTTSTM WND DMGBurnham, PANUMEROUS TREES DOWNED
Aug 19, 6:42 PM EDTTSTM WND DMGLewistown, PANUMEROUS TREES DOWN
Aug 19, 6:55 PM EDTTSTM WND DMGMifflintown, PANUMEROUS TREES DOWN
Aug 19, 7:04 PM EDTTSTM WND DMGMcalisterville, PANUMEROUS TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WUUS51 KCTP 192202
SVRCTP
PAC067-087-192330-
/O.NEW.KCTP.SV.W.0159.170819T2202Z-170819T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
602 PM EDT SAT AUG 19 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Mifflin County in central Pennsylvania...
  Juniata County in central Pennsylvania...

* Until 730 PM EDT

* At 601 PM EDT, severe thunderstorms were located along a line
  extending from near Black Moshannon State Park to near Rock Springs
  to near Williamsburg, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Emergency management. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Lewistown, Mcalisterville, Yeagertown, Alfarata, Reedsville,
  Juniata Terrace, East Waterford, Strodes Mills, Honey Grove and
  Reeds Gap State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4038 7775 4042 7790 4050 7781 4057 7783
      4068 7768 4069 7771 4073 7768 4083 7743
      4082 7735 4070 7735 4064 7700 4064 7694
      4059 7717 4051 7731 4041 7753 4038 7753
      4035 7759 4028 7768
TIME...MOT...LOC 2201Z 283DEG 38KT 4086 7808 4071 7803 4047 7813 

HAIL...<.75IN
WIND...60MPH
 
$$

KF
2 follow-up statements
303 
WWUS51 KCTP 192228
SVSCTP

Severe Weather Statement
National Weather Service State College PA
628 PM EDT SAT AUG 19 2017

PAC067-087-192330-
/O.CON.KCTP.SV.W.0159.000000T0000Z-170819T2330Z/
Mifflin PA-Juniata PA-
628 PM EDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR MIFFLIN AND JUNIATA COUNTIES...

At 627 PM EDT, severe thunderstorms were located along a line
extending from near Potters Mills to near Reedsville to near
Blacklog, moving east at 45 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Lewistown, Mcalisterville, Yeagertown, Alfarata, Reedsville, Juniata
Terrace, East Waterford, Strodes Mills, Honey Grove and Reeds Gap
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage! SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
&&

LAT...LON 4030 7766 4030 7770 4038 7775 4040 7782
      4064 7772 4065 7772 4068 7768 4069 7771
      4073 7768 4083 7743 4082 7735 4070 7735
      4064 7700 4064 7694 4059 7717 4051 7731
      4041 7753 4038 7753 4035 7759
TIME...MOT...LOC 2227Z 277DEG 39KT 4079 7770 4064 7765 4040 7775 

HAIL...<.75IN
WIND...70MPH
 
$$

KF
130 
WWUS51 KCTP 192312
SVSCTP

Severe Weather Statement
National Weather Service State College PA
712 PM EDT SAT AUG 19 2017

PAC087-192321-
/O.CAN.KCTP.SV.W.0159.000000T0000Z-170819T2330Z/
Mifflin PA-
712 PM EDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR MIFFLIN COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central Pennsylvania.

LAT...LON 4055 7743 4067 7737 4069 7730 4064 7700
      4064 7694 4059 7717 4051 7731 4046 7743
TIME...MOT...LOC 2311Z 257DEG 36KT 4069 7711 4062 7710 4054 7719 

$$

PAC067-192330-
/O.CON.KCTP.SV.W.0159.000000T0000Z-170819T2330Z/
Juniata PA-
712 PM EDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN JUNIATA COUNTY...

At 711 PM EDT, severe thunderstorms were located along a line
extending from Richfield to 7 miles southwest of Meiserville to near
Newport, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Mcalisterville, Mexico, Mifflintown, Port Royal, Thompsontown, East
Salem and Mifflin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4055 7743 4067 7737 4069 7730 4064 7700
      4064 7694 4059 7717 4051 7731 4046 7743
TIME...MOT...LOC 2311Z 257DEG 36KT 4069 7711 4062 7710 4054 7719 

HAIL...<.75IN
WIND...60MPH
 
$$

Jung

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:01 PM EDT, 1 minute earlier.

Area forecast discussion, Aug 19, 6:01 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service State College PA
601 PM EDT Sat Aug 19 2017

.SYNOPSIS...
Isolated to scattered thunderstorms are likely to spread east
across the Alleghenies into the central ridge and valley region
during the mid afternoon and early evening before dissipating
later tonight. Fair weather is expected Sunday and Monday, with
temperatures turning warmer and more humid into early next
week. Thunderstorms are probable on Tuesday followed by a
refreshingly cooler and mainly dry second half of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
*Severe Thunderstorm watch #457 until 9pm for portions of
 southwestern and south-central PA.

Risk for severe thunderstorms has increased throughout the day
with SPC upgrading a portion of the area to SLGT risk. Large-
scale NWP and CAM model guidance continue to exhibit considerable
agreement indicating storms currently over east-central Ohio
will spread into southwestern and south-central Pennsylvania
during the late afternoon and early evening. Recent MCD
highlights the evolving severe risk with cold air aloft and
steep lapse rates promoting hail and locally damaging wind
gusts - especially if storms can organize into short line
segments. The most likely timing for storms is btwn 4 and 8pm.

Expect convection to diminish in intensity/coverage as it
pushes into east-central PA/Susquehanna Valley region during
the late evening. Dry wx expected after midnight as high
pressure builds over the area. Models are showing low stratus
potential over the Alleghenies with weak upslope flow and low
level moisture trapped under subsidence inversion. Patchy
fog is also likely in the usual spots across the central
valleys.

&&

.SHORT TERM /SUNDAY NIGHT/...
Fair weather expected to end the weekend with seasonal
temperatures.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The medium range models are all in good agreement on bringing a
renewed surge of heat and humidity into the area to start the
new work week. Highs Monday and Tuesday will be well up into the
80s with some southern locations possibly touching 90 Tuesday.

There's decent agreement in having a vigorous cold front pass
through the region Tuesday night into early Wednesday. That will
be the best chance for organized precipitation coming up next
week with widespread showers and thunderstorms likely starting
late Tuesday, lasting into the overnight before tapering off as
scattered showers Wednesday.

The remainder of the week into the weekend looks to be cool and
mainly dry as a sprawling high moves slowly eastward out of
southern Canada.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Local thunderstorm impacts are possible between now and 04Z
with the most favorable area affecting KJST, KAOO and KUNV.
Clearing skies fcst tonight with models suggesting potential for
IFR stratus/fog mainly over the western 1/2 of the airspace.
Early morning restrictions will improve to VFR by 14Z.

VFR conditions Sunday and Monday, except for areas of morning
fog.

.OUTLOOK...

Sun-Mon...Mainly VFR, but restrictions in morning fog.
Tue...Thunderstorm impacts likely.
Wed...Improving conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...La Corte
AVIATION...Jung/Steinbugl
Hazardous weather outlook, Aug 19, 2:48 PM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
248 PM EDT Sat Aug 19 2017

PAZ004>006-037-042-051>053-057>059-064>066-201900-
Warren-McKean-Potter-Tioga-Sullivan-Montour-Northumberland-Columbia-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
248 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms with gusty winds and hail
are possible during the mid to late afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010>012-017>019-024>028-033>036-041-045-046-049-050-056-063-
201900-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Northern Lycoming-Southern Clinton-
Southern Lycoming-Union-Snyder-Perry-Cumberland-
248 PM EDT Sat Aug 19 2017

...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 19, 5:21 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service State College PA
521 PM EDT SAT AUG 19 2017

PAZ006-037-192215-
Potter PA-Tioga PA-
521 PM EDT SAT AUG 19 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 615 PM EDT...

At 521 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles north of Galeton to Lyman Run State Park
to 6 miles southwest of Cherry Springs State Park. Movement was east
at 35 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Mansfield, Wellsboro, Keeneyville, Leetonia, Galeton, Cherry Springs
State Park, Millerton, Arnot, Leonard Harrison State Park, Covington,
Westfield, Denton Hill State Park, Lyman Run State Park, Morris,
Gaines, Ole Bull State Park, Blossburg, Tioga, Roseville and Tioga
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4184 7690 4176 7696 4155 7725 4155 7804
      4171 7786 4192 7772 4199 7692
TIME...MOT...LOC 2121Z 265DEG 28KT 4183 7769 4172 7778 4162 7793

Lambert
Local storm report, Aug 19, 5:40 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     MAHAFFEY                40.88N  78.73W
08/19/2017                   CLEARFIELD         PA   911 CALL CENTER

            TREES AND WIRES DOWN AT INTERSECTION OF E. MAIN AND
            WILLOW STREEST

&&

EVENT NUMBER CTP1701375

PAH
Local storm report, Aug 19, 5:45 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
545 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     BECCARIA                40.77N  78.45W
08/19/2017                   CLEARFIELD         PA   911 CALL CENTER

            TREE DOWN ON WIRES AT CROSSROADS BLVD AND HEVERLY BLVD

&&

EVENT NUMBER CTP1701376

PAH
Local storm report, Aug 19, 5:55 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     CHESTER HILL            40.89N  78.23W
08/19/2017                   CLEARFIELD         PA   911 CALL CENTER

            TREE DOWN ON VEHICLE NEAR CORNER OF ALTON AND LAURA

&&

EVENT NUMBER CTP1701377

PAH
Special weather statement, Aug 19, 5:56 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service State College PA
556 PM EDT SAT AUG 19 2017

PAZ024-034-192330-
Bedford PA-Cambria PA-
556 PM EDT SAT AUG 19 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND CAMBRIA
COUNTIES UNTIL 730 PM EDT...

At 554 PM EDT, Doppler radar indicated strong to potentially severe
thunderstorms along a line extending from St. Michael to Boswell to
near South Connellsville. Movement was east at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph are possible.

Strong thunderstorms will be near...
  Portage, Beaverdale-Lloydell and Dunlo around 600 PM EDT.
  Blue Knob State Park around 610 PM EDT.
  Queen around 615 PM EDT.
  Bedford, Cessna and St. Clairsville around 640 PM EDT.
  New Enterprise around 650 PM EDT.
  Everett around 655 PM EDT.

Other locations impacted by these storms include Rainsburg, Spring
Hill, Hopewell, Hyndman and New Paris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If swimming or boating on an area lake, get out of the water and
move indoors or inside a vehicle as this line of storms approaches.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter,
preferably away from large trees, until these storms pass.

&&

LAT...LON 3972 7881 3983 7875 4006 7876 4024 7866
      4025 7888 4029 7893 4040 7877 4039 7856
      4033 7862 4025 7845 4030 7843 4025 7830
      4030 7826 4023 7824 4016 7813 4009 7820
      4005 7818 3983 7829 3972 7838
TIME...MOT...LOC 2154Z 277DEG 32KT 4035 7876 4015 7905 3994 7954

Lambert
Local storm report, Aug 19, 6:01 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 NNW ALTOONA           40.55N  78.42W
08/19/2017                   BLAIR              PA   FIRE DEPT/RESCUE

            TREES SNAPPED AND UPROOTED ON JOUNIATA GAP ROAD

&&

EVENT NUMBER CTP1701378

PAH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:43 PM EDTSpecial Weather StatementCTPBlair, Cambria, Centre, Clearfield77 min
Aug 19, 5:06 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield69 min
Aug 19, 5:17 PM EDTSpecial Weather StatementCTPSomerset58 min
Aug 19, 5:21 PM EDTSpecial Weather StatementCTPTioga54 min
Aug 19, 5:29 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon91 min
Aug 19, 5:39 PM EDTSevere Thunderstorm WarningCTPSomerset81 min
Aug 19, 5:56 PM EDTSpecial Weather StatementCTPBedford94 min
Aug 19, 6:18 PM EDTSevere Thunderstorm WarningCTPBedford60 min
Aug 19, 6:38 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry82 min
Aug 19, 6:43 PM EDTSpecial Weather StatementCTPUnion47 min
Aug 19, 6:46 PM EDTSevere Thunderstorm WarningCTPSnyder, Union74 min
Aug 19, 6:47 PM EDTSpecial Weather StatementCTPLycoming13 min
Aug 19, 7:03 PM EDTSpecial Weather StatementCTPLycoming27 min
Aug 19, 7:05 PM EDTSpecial Weather StatementCTPFranklin, Fulton55 min
Aug 19, 7:14 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland63 min
Aug 19, 7:35 PM EDTSpecial Weather StatementCTPSullivan40 min
Aug 19, 7:44 PM EDTSpecial Weather StatementCTPColumbia, Montour61 min
Aug 19, 7:48 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill57 min
Aug 19, 7:54 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Schuylkill51 min
Aug 19, 7:58 PM EDTSpecial Weather StatementCTPAdams, York62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.